e-mail Print Share

Panel shines spotlight on antibiotics, C. diff danger and dentistry at SCDA annual meeting

May 19, 2014

By Jean Williams

The Centers for Disease Control and Prevention in a 2013 report estimated that a minimum of 250,000 Americans annually take antibiotics and become ill due to resulting infection with the bacterium Clostridium difficile—or C. diff. Some 14,000 die each year as a result of these infections, the report said.

Dentist-prescribed antibiotics trigger some of these outcomes, panelists advised at the Special Care Dentistry Association annual meeting April 12 in downtown Chicago.

Panel members made it clear: the discussion wasn't meant to take dentists to task regarding their prescriptions of antibiotics. Rather, it was a call for caution and communication. They implored dentists to keep in mind that gastrointestinal symptoms in patients who have been prescribed antibiotics, particularly to elderly patients and other at-risk patients, may be a sign of C. diff.

American Dental Association
Time to talk: Expert panelists discuss the dangers of C. diff and antibiotics at the Special Care Dentistry Association annual meeting April 12 in Chicago. Panelists, from left, are Diane Lehman Wilson, a lawyer and a regulatory specialist at the University of Michigan Medical School; Dr. Samuel Zwetchkenbaum, a geriatric dentistry fellow and clinical instructor in the Department of Restorative Dentistry at Rutgers School of Dental Medicine; and Sandro Cinti, M.D., a clinical associate professor in the Division of Infectious Diseases at the University of Michigan Hospitals and Health Centers.

"What I would suggest here is not that you need to know how to treat it," said Sandro Cinti, M.D., a clinical associate professor in the Division of Infectious Diseases at the University of Michigan Hospitals and Health Centers. "We don't think that. We don't think there is inappropriate use of antibiotics here, either. You do want to use antibiotics appropriately. But you guys generally do, and you do it for patients who need it. It's realizing yourselves that if a patient calls with GI symptoms, it's not just the side effects. It might be C. diff. And, also, what we're getting at here is telling these patients: 'This is a risk factor. Do not disregard these symptoms.'"

Joining Dr. Cinti as panelists were Dr. Samuel Zwetchkenbaum and Diane Lehman Wilson. Dr. Zwetchkenbaum is a geriatric dentistry fellow and clinical instructor in the Department of Restorative Dentistry at Rutgers School of Dental Medicine. Ms. Wilson is a lawyer and a regulatory specialist at the University of Michigan Medical School; she shared the story of her elderly father's nearly fatal C. diff infection when he was prescribed prophylactic antibiotics following an oral surgery.

Advanced age itself is a risk factor for developing C. diff, and the infections are often more severe in the elderly and other special needs patients.

Aside from age, Dr. Cinti cited other risk factors. "There are people who are hospitalized, who can get infected in the hospital," he said. "PPIs—these are the antacid medications—may increase the risk. Even young folks with inflammatory bowel disease, they're at very high risk right up front of getting C. diff. Steroid use has been associated with it. Chemotherapy [too] because it changes the gut mucosa and the gut flora."

Though less likely, C. diff can strike even those outside of high-risk groups with deadly force.

"The first case of severe C. diff that I saw was about six or seven years ago when a 50-year-old guy came into the hospital for a scheduled procedure to have a disc repaired in his neck," Dr. Cinti said. "He came in on a Thursday, had surgery on a Friday, had pre-op antibiotics by the surgeons, developed extended abdomen on Saturday. We didn't get called until Sunday. He was dead on Monday. That really woke us up. We were seeing more of these cases around the country."

A main point the panel hoped to make is that C. diff has become a more formidable and potentially deadly foe as its epidemiology evolves. "When I was a resident many years ago, C. diff was a nuisance," Dr. Cinti said. "Patients used to get diarrhea. We'd stop the antibiotic and say, 'Let's wait it out.' Something's changed about C. diff at this point. Part of it is the genetics of the bug has changed, and so we're seeing worse bugs occurring."

While some antibiotics may be more prone to incite an infection, any broad spectrum antibiotic can become the culprit, Dr. Cinti warned.

"Fluoroquinolones are a common risk factor now," he said. "We didn't know that before. I don't know how often you guys use these. I know you probably use clindamycin, augmentin and amoxicillin much more than you use fluoroquinolones. But be aware that they can cause that, too."

He also warned that old ways of thinking about antibiotics can be dangerous—for instance, assuming that a patient's symptoms are indicated side effects.

"Onset is, most of the time, a few days after taking antibiotics," he said. "But then look at the range. It can happen one day later. Imagine if somebody comes in. You give them clindamycin. They call you the next day and say, 'I have diarrhea,' and your inclination is to think, 'Oh, it's a side effect of the medication.' It could be C. diff, and so they have to know that. You have to know that. It could be 10 weeks later. Maybe they call you three or four weeks later and you say, 'Oh, it can't be because you're not on the antibiotic.' It could be. This could happen two months later."

Dr. Zwetchkenbaum suggested dentists should develop a protocol that promotes safety when prescribing antibiotics to elderly patients. As a dentist whose focus is geriatric patients, Dr. Zwetchkenbaum often administers various cognition tests to help him determine a patient's ability to follow post-op instruction.

He advised dentists to provide patients with printed material that expressly addresses potential complications related to use of antibiotics. "We write out multiple things for our patients," he said. "We communicate with family, whether it's treatment plans, instructions for dentures or instructions related to potential side effects of drugs."

Dr. Zwetchkenbaum suggested that dentists consider patterning their own antibiotics precaution letter—using large, easy-to-read print—on one included in the ADA Practical Guide to Dental Letters.

"Many of you have seen from the American Dental Association their book of dental letters," he said. "We recently submitted to this latest edition a sample letter that a dentist provides to patients who have been prescribed antibiotics."

The ADA Practical Guide to Dental Letters: Write. Blog and Email Your Way to Success (J053) is available to members for $59.95; retail price, $89.95. Save 15 percent with promo code 14135 through June 30. Visit adacatalog.org to place your order.